New York, 2002

Damaging Winds in New York, June 26, 2002

June 26, 2002 · NWS BUF · 10 events in 6 counties and zones

Thunderstorms developed in a warm, moist, unstable flow during the late morning and afternoon hours. The strong thunderstorms produced damaging wind gusts that downed trees and power lines, including a transmission line in Oswego county that cut power to more than 10,000 customers.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$270,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Thunderstorms developed in a warm, moist, unstable flow during the late morning and afternoon hours. The strong thunderstorms produced damaging wind gusts that downed trees and power lines, including a transmission line in Oswego county that cut power to more than 10,000 customers. An additional 8,000 lost power in the Rochester Metro area and 3,500 in the northern Finger Lakes region. The storms dropped over two inches of rain in a short period of time causing minor damage when drains and ditches overflowed onto roads and streets in parts of the Southern Tier, especially Allegany county. In Ontario, Wayne county, a stand of 30 pine trees were snapped midway up their trunks.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jun 26, 9:03 AM EST, 2 hours 32 minutes earlier.

Area forecast discussion, Jun 26, 9:03 AM EST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
1003 AM EDT WED JUN 26 2002

NO SIGNIFICANT CHANGES TO FORECAST.

*** PREVIOUS DISCUSSION FOLLOWS ***

ANOTHER HAZY, WARM DAY ON TAP FOR THE REGION. MOISTURE OVER OHIO
VALLEY WILL STREAM NORTHEAST ACROSS THE REGION. LIKE WHAT HAPPENED
YESTERDAY, EXPECT SHOWERS AND TSTMS TO FIRE UP WITH THE DAYTIME
HEATING SO HAVE RESTRICTED THE PCPN TO THE AFTN HOURS. TROF OVER
EASTERN NEW YORK WILL BE THE FOCUS FOR STRONGER ACTIVITY. SPC HAS
INCLUDED THE NORTH COUNTRY IN THE SLIGHT RISK AREA SO WILL ISSUE AN
SPS FOR THAT REGION INDICATING THE THREAT OF DAMAGING WINDS. WITH PW
TODAY ARND 2.0 GENERAL OPU WILL ALSO MENTION HEAVY DOWNPOURS...PSBL
LOCALIZED POOR DRAINAGE/URBAN FLOODING....ACROSS THE ENTIRE CWA.

SHWRS LINGER INTO TNGT DISSIPATING WITH LOST DAYTIME HEATING
(SIMILAR TO CURRENT SITUATION ACROSS THE OHIO VALLEY) WITH A FEW SCT
TSTMS. TEMPS REMAIN WARM OVERNIGHT PRETTY CLOSE TO THE 70 DEGREE
MARK.

COLD FRONT SLIDES SOUTH ACROSS THE AREA THURSDAY WITH SLOW CLEARING
THURS AFTN/NIGHT.

WORKZONES ALREADY OUT.

.BUF...NONE.

In the hours before

Special weather statement, Jun 26, 10:56 AM EST, 39 minutes before
NYZ020-021-261700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1156 AM EDT WED JUN 26 2002

...STRONG THUNDERSTORMS OVER THE SOUTHERN TIER...

SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS CATTARAUGUS COUNTY
THROUGH 100 PM. THE STORMS WILL MOVE INTO WESTERN ALLEGANY COUNTY BY
1215 PM AND REMAIN THROUGH 100 PM. THE THUNDERSTORMS WILL CONTAIN
DOWNPOURS WHICH MAY CAUSE LOCALIZED POOR DRAINAGE FLOODING. YOU CAN
ALSO EXPECT FREQUENT LIGHTNING AND SMALL HAIL. GO INDOORS WHEN
THUNDERSTORMS APPROACH.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
WWW.NWS.NOAA.GOV/ER/BUF

The radar

The Buffalo radar (KBUF), 90 km away, was scanning. The volume nearest the first event began at 16:35 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Allegany

When
June 26, 11:35 AM EST
Where
Allegany County, Cuba
Measured
50 kt (58 mph)
Property damage
$30,000
Reported by
LAW ENFORCEMENT
Coordinates
42.217, -78.267

Thunderstorm Wind, Allegany

When
June 26, 12:15 PM EST
Where
Allegany County, Almond
Measured
55 kt (63 mph)
Property damage
$35,000
Reported by
LAW ENFORCEMENT
Coordinates
42.317, -77.750

Thunderstorm Wind, Monroe

When
June 26, 1:11 PM EST
Where
Monroe County, Rochester
Measured
55 kt (63 mph)
Property damage
$35,000
Reported by
LAW ENFORCEMENT
Coordinates
43.183, -77.633

Thunderstorm Wind, Monroe

When
June 26, 1:30 PM EST
Where
Monroe County, Irondequoit
Measured
60 kt (69 mph)
Property damage
$30,000
Reported by
LAW ENFORCEMENT
Coordinates
43.233, -77.650

Thunderstorm Wind, Wayne

When
June 26, 1:30 PM EST
Where
Wayne County, Ontario
Measured
59 kt (68 mph)
Property damage
$20,000
Reported by
TRAINED SPOTTER
Coordinates
43.217, -77.283

Thunderstorm Wind, Oswego

When
June 26, 2:17 PM EST
Where
Oswego County, Fulton
Measured
60 kt (69 mph)
Property damage
$50,000
Reported by
AMATEUR RADIO
Coordinates
43.317, -76.417

Thunderstorm Wind, Oswego

When
June 26, 2:45 PM EST
Where
Oswego County, Volney
Measured
55 kt (63 mph)
Property damage
$30,000
Reported by
AMATEUR RADIO
Coordinates
43.350, -76.367

Thunderstorm Wind, Oswego

When
June 26, 3:20 PM EST
Where
Oswego County, Constantia
Measured
50 kt (58 mph)
Property damage
$15,000
Reported by
AMATEUR RADIO
Coordinates
43.250, -76.000

Thunderstorm Wind, Jefferson

When
June 26, 4:00 PM EST
Where
Jefferson County, West Carthage
Measured
50 kt (58 mph)
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
43.967, -75.633

Thunderstorm Wind, Lewis

When
June 26, 4:06 PM EST
Where
Lewis County, West Leyden
Measured
56 kt (64 mph)
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
43.467, -75.467

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2002Every state in 2002This day in weather historyWarnings in New York, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5306336, 5306337, 5306338, 5306447, 5306448, 5306449, 5306450, 5306451, 5306452, 5306453.